North Dakota, 2005

High Wind in North Dakota, March 6, 2005

March 6, 2005 · NWS BIS · 7 events in 7 counties and zones

Low pressure moved from central Canada to eastern North Dakota causing high winds over parts of western North Dakota. Highest sustained wind was 43 mph at Dickinson and highest gust was 62 mph at Hettinger.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure moved from central Canada to eastern North Dakota causing high winds over parts of western North Dakota. Highest sustained wind was 43 mph at Dickinson and highest gust was 62 mph at Hettinger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 6, 3:00 AM CST, 11 hours earlier.

Area forecast discussion, Mar 6, 3:00 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CST SUN MAR 6 2005

.SHORT TERM...
TODAY THROUGH TUESDAY NIGHT...FORECAST CHALLENGES FOR THE SHORT TERM
ARE WINDS TODAY AND TONIGHT...FIRE WEATHER CONCERNS...AND POPS FOR
TONIGHT AND TUESDAY. HAVE DECIDED TO ISSUE A HIGH WIND WARNING FROM
18Z TODAY TO 6Z TONIGHT FOR THE WEST AND A WIND ADVISORY FOR THE
REST OF THE FORECAST AREA DURING THE SAME TIME PERIOD. WINDS SHOULD
DIE DOWN AS WE GET CLOSER TO MIDNIGHT...BUT SOME PLACES ALONG THE
SOUTH DAKOTA BORDER MAY STAY GUSTY AFTER MIDNIGHT SO DAY/EVENING
SHIFT MAY NEED TO EXTEND THE ADVISORY IN THE SOUTHERN COUNTIES. WILL
KEEP THE RED FLAG WARNING AS IS WITH STRONG WINDS AND LOW
HUMIDITIES. WITH THE FRONTAL PASSAGE TODAY/TONIGHT...ADDED POPS
(RAIN/SNOW MIX) TO BEGIN THIS AFTERNOON NORTH AND THEN SPREAD ACROSS
THE REMAINDER OF THE FORECAST AREA TONIGHT AND TURNING INTO ALL
SNOW. ALSO LEFT POPS PRETTY MUCH ALONE FOR TUESDAY AS MODELS
BEGINNING TO COME INTO AGREEMENT ON TIMING OF THAT SYSTEM.

.LONG TERM...
FAST NORTHWEST FLOW IN THE UPPER LEVELS DOMINATES THE LONG TERM
FORECAST PERIOD. A NEW SHORT WAVE HAS SHOWN UP FOR THURSDAY. I WILL
WAIT ANOTHER RUN OR TWO TO SEE IF IT HAS LEGS BEFORE INSERTING
PRECIP IN THE FORECAST. ON THE OTHER HAND...THE SHORT WAVE FOR NEXT
WEEKEND HAS SHOWN UP ON THE LAST SEVERAL RUNS SO I HAVE A HIGHER
CONFIDENCE IN IT...AND HENCE WILL CONTINUE TO FORECAST PRECIPITATION
WITH ITS PASSAGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING THIS AFTERNOON AND TONIGHT...WESTERN ND
WIND ADVISORY THIS AFTERNOON AND TONIGHT...CENTRAL ND
RED FLAG WARNING THIS AFTERNOON AND EVENING...SWRN AND SCNTRL ND

&&

NH/RSL
Hazardous weather outlook, Mar 6, 4:51 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CST SUN MAR 6 2005

NDZ017-018-031>033-040-041-043-044-071049-
ADAMS-BILLINGS-BOWMAN-DUNN-GOLDEN VALLEY-HETTINGER-MCKENZIE-SLOPE-
STARK-
INCLUDING THE CITIES OF...DICKINSON...BOWMAN...WATFORD CITY...MOTT...
MEDORA...HETTINGER AND BEACH
451 AM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT TODAY UNTIL MIDNIGHT TONIGHT. STRONG LOW
PRESSURE MOVING SOUTHEAST FROM SOUTH CENTRAL CANADA INTO NORTHEAST
NORTH DAKOTA WILL PRODUCE STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH
GUSTS TO AROUND 55 MPH ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON AND
TONIGHT.

A RED FLAG WARNING HAS BEEN ISSUED THIS AFTERNOON AND EVENING. THE
STRONG WINDS WILL COMBINE WITH HUMIDITIES LESS THAN 20 PERCENT TO
CAUSE A CRITICAL FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ019-020-034-035-042-045-046-071049-
BURLEIGH-EMMONS-GRANT-MERCER-MORTON-OLIVER-SIOUX-
INCLUDING THE CITIES OF...BISMARCK...MANDAN...LINTON AND BEULAH
451 AM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY IN EFFECT TODAY UNTIL MIDNIGHT TONIGHT. STRONG LOW
PRESSURE MOVING SOUTHEAST FROM SOUTH CENTRAL CANADA INTO NORTHEAST
NORTH DAKOTA WILL PRODUCE STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO AROUND 45 MPH ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND
TONIGHT.

A RED FLAG WARNING HAS BEEN ISSUED THIS AFTERNOON AND EVENING. THE
STRONG WINDS WILL COMBINE WITH HUMIDITIES LESS THAN 20 PERCENT TO
CAUSE A CRITICAL FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ001-009-071049-
DIVIDE-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON AND CROSBY
451 AM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT TODAY UNTIL MIDNIGHT TONIGHT. STRONG LOW
PRESSURE MOVING SOUTHEAST FROM SOUTH CENTRAL CANADA INTO NORTHEAST
NORTH DAKOTA WILL PRODUCE STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH
GUSTS TO AROUND 55 MPH ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ002>005-010>013-021>023-025-036-037-047-048-050-051-071049-
BOTTINEAU-BURKE-DICKEY-FOSTER-KIDDER-LA MOURE-LOGAN-MCHENRY-MCINTOSH-
MCLEAN-MOUNTRAIL-PIERCE-RENVILLE-ROLETTE-SHERIDAN-STUTSMAN-WARD-
WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...WASHBURN...
STANLEY...RUGBY...HARVEY...ELLENDALE...CARRINGTON...
BELCOURT AND ASHLEY
451 AM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY IN EFFECT TODAY UNTIL MIDNIGHT TONIGHT. STRONG LOW
PRESSURE MOVING SOUTHEAST FROM SOUTH CENTRAL CANADA INTO NORTHEAST
NORTH DAKOTA WILL PRODUCE STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO AROUND 45 MPH ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Adams

When
March 6, 2:00 PM CST to 10:00 PM CST
Where
Adams forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
March 6, 2:00 PM CST to 10:00 PM CST
Where
Billings forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bowman

When
March 6, 2:00 PM CST to 10:00 PM CST
Where
Bowman forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Dunn

When
March 6, 2:00 PM CST to 10:00 PM CST
Where
Dunn forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
March 6, 2:00 PM CST to 10:00 PM CST
Where
Hettinger forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Slope

When
March 6, 2:00 PM CST to 10:00 PM CST
Where
Slope forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
March 6, 2:00 PM CST to 10:00 PM CST
Where
Stark forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442319, 5442320, 5442321, 5442322, 5442323, 5442324, 5442325.